Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 19, 2017, 7:03 PM MDT for Sierra County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 7:03 PM MDT (01:03 UTC)
- Expired
- Jul 19, 2017, 7:45 PM MDT
- In force
- 42 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 139 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WUUS54 KEPZ 200103
SVREPZ
NMC051-200145-
/O.NEW.KEPZ.SV.W.0103.170720T0103Z-170720T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
703 PM MDT WED JUL 19 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Northwestern Sierra County in north central New Mexico...
* Until 745 PM MDT
* At 703 PM MDT, a severe thunderstorm was located near Cuchillo, or
11 miles northwest of Truth Or Consequences, moving west at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Winston...
Placitas In Sierra County...
Chloride...
Hermosa...
Cuchillo...
and Alamosa Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3330 10725 3303 10739 3311 10785 3313 10784
3313 10785 3348 10775 3348 10765
TIME...MOT...LOC 0103Z 110DEG 20KT 3322 10741
HAIL...0.88IN
WIND...60MPH
$$
CRESPOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:48 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 19, 3:48 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 348 PM MDT Wed Jul 19 2017 .SYNOPSIS... A trough of low pressure over the west Texas will move across southern New Mexico tonight, bringing scattered thunderstorms and a chance of heavy rain and flooding to areas near the International Border. On Thursday and Friday the upper high over the central Plains moves over the central Mississippi Valley and then continues east after. This will allow moist south flow to move into the area by the weekend. Thunderstorm coverage will increase over the weekend into the beginning of next week. Winds aloft will become weak, so storm movement will be slow, increasing the flood potential across the Borderland. && .DISCUSSION... Inverted trough aloft continues moving into the southeast CWA this afternoon in large scale southeast flow over the area. WV imagery showing moisture covering all west Texas zones and also southern Otero County. Scattered thunderstorms have developed across El Paso and Hudspeth Counties. Was not expecting much severe potential, but one severe storm popped up in eastern El Paso County. Still think flooding is main threat tonight with the trough. PWs over west Texas currently around 1.1 inch but TPW product shows 1.3 and 1.4 inches with the trough moving toward the area. Saving grace may be storm speeds are relatively fast (around 15-25 mph), but will still have to watch flood sensitive areas in El Paso County. Thursday and Friday...pattern begins changing as upper high that has been over the central Plains begins moving east, over the central Mississippi Valley Friday morning and then continuing east to consolidate with the Bermuda high. Flow aloft becomes southerly over the CWA with good import of moisture. GFS showing PWs of 1.3 to 1.5 inches over the weekend and into next week. Southerly flow aloft will become quite disjointed by the weekend as new upper high forms over the Great Basin. This will turn flow more north, but GFS also intimating persistent weak upper trough over the eastern CWA. Bottom line is flow will be weak and erratic leading to slow storm movement and flooding. Long range shows some drying out Wednesday and Thursday, with storms back to isolated. GFS shows another potential inverted trough moving up toward the area toward next weekend, though ECMWF shows little or no indication of that. && .AVIATION...Valid 20/00Z-21/00Z... P6SM SCT-BKN050-070 BKN-OVC150- 200 through much of the period. Scattered VRB20G35KT 1-3SM TSRA BKN020-040 west of KTCS-KELP line and isolated to the east. Storms will mainly occur before 03Z and again after 16Z, but isolated storms may continue through night. && .FIRE WEATHER... Upper ridge currently to east of area will be moving east and get broken down over the coming days. This will allow the deeper moisture currently over Arizona to move into New Mexico by the end of the week. Expect isolated to scattered storms today and tomorrow with an increase areawide by Friday and continuing into early next week. As flow aloft weakens, storms will be very slow moving with the threat for flooding on the increase. Temperatures will be near to slightly below normal. With weaker winds aloft, vent rates will be falling into the fair to good categories. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 89 71 92 / 40 20 20 20 Sierra Blanca 69 89 68 90 / 30 20 20 20 Las Cruces 69 89 67 91 / 50 20 20 20 Alamogordo 69 90 68 93 / 10 20 20 20 Cloudcroft 49 68 51 69 / 10 40 20 60 Truth or Consequences 69 91 68 95 / 20 20 30 20 Silver City 60 85 61 86 / 50 60 50 50 Deming 70 88 66 91 / 50 40 30 30 Lordsburg 68 88 65 90 / 50 50 40 40 West El Paso Metro 72 89 70 90 / 40 20 20 20 Dell City 70 93 69 95 / 20 20 20 20 Fort Hancock 75 90 73 92 / 30 20 20 20 Loma Linda 64 82 64 83 / 30 20 20 20 Fabens 74 89 70 91 / 40 20 20 20 Santa Teresa 72 88 68 90 / 40 20 20 20 White Sands HQ 70 87 69 92 / 20 20 20 30 Jornada Range 67 90 67 95 / 20 20 20 30 Hatch 68 89 66 93 / 40 30 20 20 Columbus 70 87 67 91 / 50 30 30 30 Orogrande 72 90 67 92 / 20 20 20 20 Mayhill 53 81 55 80 / 10 40 20 50 Mescalero 55 79 56 80 / 10 40 20 60 Timberon 54 77 54 78 / 10 30 20 50 Winston 57 83 57 85 / 20 50 40 50 Hillsboro 63 90 63 90 / 40 40 40 40 Spaceport 67 90 66 95 / 20 20 20 30 Lake Roberts 53 82 53 84 / 40 60 50 70 Hurley 61 85 60 86 / 50 50 40 40 Cliff 59 86 60 88 / 40 60 50 60 Mule Creek 60 85 60 87 / 30 60 50 60 Faywood 62 85 61 87 / 50 50 40 30 Animas 69 89 65 90 / 50 60 40 50 Hachita 67 89 64 90 / 50 50 40 40 Antelope Wells 66 84 63 86 / 50 50 40 60 Cloverdale 64 83 61 81 / 50 60 50 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Grzywacz
Hazardous weather outlook, Jul 19, 12:05 PM MDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1205 PM MDT Wed Jul 19 2017 NMZ401>417-TXZ418>424-201815- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1205 PM MDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon and into much of the night. A few of these storms could produce heavy rain and local flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms through Friday, then becoming scattered to numerous over the weekend into the beginning of next week. Heavy rain and flash flooding will be the main threat in this period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Local storm report, Jul 19, 5:40 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
540 PM MDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST KDMN 32.26N 107.72W
07/19/2017 M55 MPH LUNA NM ASOS
GUST TO 55 MPH AT DEMING AIRPORT.
&&
EVENT NUMBER EPZ1700336
FAUSETTLocal storm report, Jul 19, 5:47 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
547 PM MDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 7 S DEMING 32.16N 107.75W
07/19/2017 LUNA NM AMATEUR RADIO
AMATEUR RADIO OPERATOR HAD EAST FACING WINDOWS BLOWN
OUT AT HIS HOUSE.
&&
EVENT NUMBER EPZ1700337
FAUSETTSpecial weather statement, Jul 19, 5:52 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service El Paso TX 552 PM MDT WED JUL 19 2017 NMZ409-200030- Sierra County Lakes NM- 552 PM MDT WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 630 PM MDT... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Engle, or 19 miles east of Truth Or Consequences, moving northwest at 20 mph. Half inch hail and winds in excess of 50 mph with blowing dust will be possible with this storm. Locations impacted include... Truth Or Consequences, Elephant Butte and Engle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3318 10676 3303 10688 3316 10725 3342 10703 TIME...MOT...LOC 2352Z 126DEG 18KT 3316 10691 CRESPO
Local storm report, Jul 19, 6:45 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
645 PM MDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 8 S DEMING 32.15N 107.75W
07/19/2017 LUNA NM AMATEUR RADIO
TRACTOR TRAILER OVERTURNED BY THUNDERSTORM OUTFLOW ON
HIGHWAY 11 SOUTH OF DEMING.
&&
EVENT NUMBER EPZ1700338
FAUSETTLocal storm report, Jul 19, 6:51 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
651 PM MDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST 18 SSW DEMING 32.02N 107.87W
07/19/2017 M61 MPH LUNA NM OTHER FEDERAL
AEROSTAT BALLOON SITE MEASURED A 61 MPH WIND GUST.
&&
EVENT NUMBER EPZ1700339
FAUSETTLocal storm report, Jul 19, 7:00 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
700 PM MDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 1 E TRUTH OR CONSEQUENC 33.14N 107.24W
07/19/2017 SIERRA NM TRAINED SPOTTER
THUNDERSTORM OUTFLOW RESULTED IN NUMEROUS LARGE TREES
DOWNED... TWO SHEDS BLOWN OVER AND ROOF BLOWN OFF
RESTAURANT.
&&
EVENT NUMBER EPZ1700340
FAUSETTThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:18 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo, Luna | 57 min |
| Jul 19, 7:16 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 44 min |
| Jul 19, 7:35 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 55 min |
| Jul 19, 7:49 PM MDT | Special Weather Statement | EPZ | Sierra | 26 min |
| Jul 20, 12:40 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 20, 2:05 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 20, 2:15 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 20, 3:01 PM MDT | Special Weather Statement | EPZ | Hidalgo | 44 min |
| Jul 20, 4:06 PM MDT | Flash Flood Warning | EPZ | Hidalgo | 3 hr |
| Jul 20, 4:23 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 20, 5:17 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 20, 5:39 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.